Hail, Nemaha
- When
- May 19, 1:00 PM CST to 1:01 PM CST
- Where
- Nemaha County, 0.69 mi N of Corning
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.660, -96.030
A supercell thunderstorm became embedded within a line of storms and produced a small EF1 tornado near the Emporia airport. This tornado produced a non-continuous damage path approximately 9 miles long with the majority of the damage rated EF0.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A supercell thunderstorm became embedded within a line of storms and produced a small EF1 tornado near the Emporia airport. This tornado produced a non-continuous damage path approximately 9 miles long with the majority of the damage rated EF0. The EF1 damage was located near the airport to a home and outbuilding that had portion of the roof removed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 19, 12:20 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 120 PM CDT SUN MAY 19 2013 .UPDATE... ISSUED AT 118 PM CDT SUN MAY 19 2013 ADJUSTED CONVECTIVE TIMING FOR THE FIRST FEW HOURS OF THE AFTERNOON. HIGH-RES SHORT TERM MODELS SHOW ELEVATED THUNDERSTORMS DEVELOPING ACROSS NORTH CENTRAL AND NORTHEAST KANSAS THIS AFTERNOON. RADAR AT 1250 PM WAS SHOWING DEVELOPING CELLS NEAR JUNCTION CITY AND ANOTHER AREA IN SOUTH CENTRAL KANSAS. BULK SHEAR NEAR 30 KTS ACROSS NORTH CENTRAL KANSAS AND 40 TO 50 KTS IN EAST CENTRAL AND SOUTHEAST KANSAS. CAPE WAS AVERAGING AROUND 1000 J/KG NEAR THE NEBRASKA BORDER TO NEAR 3000 J/KG IN SOUTH CENTRAL KANSAS. EXPECT STORMS TO DEVELOP IN SOUTH CENTRAL KANSAS THEN MOVE NORTHEAST INTO EAST CENTRAL KANSAS AFTER 20Z WITH ELEVATED STORMS CONTINUING ACROSS MUCH OF NORTH CENTRAL AND PARTS OF NORTHEAST KANSAS. MID LEVEL LAPSE RATES WILL STEEPEN WITH TIME (8-9 DEG) AS THE UPPER WAVE/TROUGH MOVES NORTHEAST. SHEAR AND INSTABILITY WILL BE SUPPORTIVE OF SUPER CELLS THIS AFTERNOON. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS WITH ISOLATED TORNADOES. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 330 AM CDT SUN MAY 19 2013 SHORT TERM FORECAST (SUNDAY AND SUNDAY NIGHT)... THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER EVENT REMAINS IN TACT FOR SUNDAY ACROSS ALL OF EASTERN KANSAS...WITH ALL HAZARDS OF SEVERE WEATHER POSSIBLE INCLUDING LARGE DAMAGING HAIL...STRONG WINDS...AND PERHAPS A TORNADO OR TWO. THE INITIAL SURFACE OBSERVATION MAP INDICATES A RATHER WORKED OVER LOW LEVEL ATMOSPHERE IN THE WAKE OF STRONG STORMS WHICH HAVE SINCE LEFT THE AREA. PREVIOUS AS WELL AS ONGOING CONVECTION WILL LIKELY CREATE AN OUTFLOW BOUNDARY IN THE KS/OK BORDER REGION...WHICH MAY PLAY A ROLE IN THUNDERSTORM DEVELOPMENT AND BEHAVIOR FOR SUNDAY. CURRENTLY LIGHT RAIN ASSOCIATED WITH POST OFB OVER RUNNING REMAIN IN THE AREA...MAINLY ACROSS SOUTHERN KANSAS. DEPENDING ON HOW MUCH SKIES CAN CLEAR ON SUNDAY WILL HELP DETERMINE HOW MUCH THE ATMOSPHERE WILL BE ABLE TO DESTABILIZE FOR SUNDAY AFTERNOON. WATER VAPOR IMAGERY AS WELL AS RAP40 H5 ANALYSIS INDICATE THE STRONG MID LEVEL TROUGH...PARTIALLY RESPONSIBLE FOR SATURDAYS CONVECTION...REMAINS IN PLACE OVER THE HIGH PLAINS AS IT GRADUALLY MOVES EAST. AS THE DAY PROGRESSES H5 HEIGHT FALLS WILL BE PREVALENT ACROSS THE AREA. WITH A MOIST BOUNDARY LAYER IN PLACE...ALONG WITH A POTENT MID LEVEL TROUGH MOVING THROUGH THE AREA...EXPECT A PERIOD OF SEVERE WEATHER TO TAKE PLACE LATER TODAY ACROSS EASTERN KANSAS. ALL HIGH RESOLUTION SHORT RANGE MODELS PROG A QUICK RECOVERY OF THE BOUNDARY LAYER MOISTURE AHEAD OF A DEEPENING SURFACE LOW COMING OFF THE SOUTHERN/CENTRAL HIGH PLAINS. STRONG SOUTHERLY SFC FLOW WILL AID IN THE BOUNDARY LAYER MOISTURE RECOVERY THROUGH THE MORNING AND EARLY AFTERNOON HOURS ON SUNDAY. AN INITIAL ROUND OF ELEVATED THUNDERSTORMS WILL BE POSSIBLE LATE SUNDAY MORNING...MAINLY NORTH OF INTERSTATE 70 AS WARM AIR ADVECTION RIDES OVER THE LOW LEVEL INVERSION. AROUND 2000-3000 J/KG OF ELEVATED INSTABILITY WILL BE PRESENT AS WELL AS AROUND 40 KTS OF DEEP LAYER SHEAR FOR ANY STORM TO TAP INTO...SO ROBUST UPDRAFTS CAPABLE OF PRODUCING MAINLY LARGE HAIL WILL BE POSSIBLE IN THIS INITIAL ROUND OF THUNDERSTORMS LATE SUNDAY MORNING INTO THE EARLY AFTERNOON. SOUTH OF THE AREA OF THE MORNING THUNDERSTORMS THE BOUNDARY LAYER SHOULD BE ABLE TO DESTABILIZE RAPIDLY THROUGHOUT THE DAY...SETTING THE STAGE FOR THE MAIN PERIOD OF SEVERE THUNDERSTORMS. MESOSCALE DETAILS WILL LIKELY NEED TO BE IRONED OUT THROUGHOUT THE DAY TO DETERMINE THE TIMING AND STRENGTH OF THE STRONGEST STORMS FOR THE AREA. 06Z RAP FORECAST OF SURFACE THETA E AND WIND DIRECTION SHOWS A GOOD PUNCH OF DRY AIR COMING OFF THE SOUTHERN HIGH PLAINS INTO THE WICHITA METRO AREA. THE EXACT LOCATION OF THIS DRY PUNCH AND STRONG SURFACE WIND CONVERGENCE IS A LITTLE UNCERTAIN...BUT THAT WOULD BE ONE OF THE FOCI FOR STORM DEVELOPMENT THIS AFTERNOON. ANOTHER FACTOR IN FAVOR OF ROBUST CONVECTION ACROSS THE AREA IS THE PRESENCE OF A VERY POTENT UPPER LEVEL JET...WHICH NOSES INTO SE KANSAS...PUTTING THE CONVECTIVELY FAVORABLE LEFT EXIT REGION RIGHT OVER THE FORECAST AREA. GIVEN THESE FACTORS IT APPEARS CONCEIVABLE THAT A FEW STORMS WILL BE ABLE TO INITIATE 20-21Z IN THE AFOREMENTIONED STRONG CONVERGENCE ZONE AND PUSH NORTHEAST UTILIZING 3500-4500 ML CAPE AND PERHAPS 40 TO 50 KTS OF DEEP LAYER SHEAR. EXTREME MID LEVEL LAPSE RATES ON THE ORDER OF 9-9.5 C/KM WILL AID IN CREATING THE EXTREME ML CAPE...SO ANY UPDRAFT THAT GOES UP DURING PEAK HEATING WILL LIKELY BE ABLE TO PRODUCE LARGE HAIL...ON THE ORDER OF BASEBALL SIZED...WITH PERHAPS SOME LARGER STONES. OF COURSE WITH ANY STORM THAT BECOMES SURFACE BASED STRONG OUTFLOW WINDS WILL ALWAYS BE PROBABLE...SO AREAS IN THE VICINITY OF THE STRONGEST STORMS COULD SEE STRONG GUSTY WINDS ON THE ORDER OF 60 TO 70 MPH. INITIAL STORM COVERAGE WILL LIKELY BE DICTATED BY DETAILED MESOSCALE INFLUENCES AND COULD BE ISOLATED TO SCATTERED IN NATURE...HOWEVER ONCE THE MAIN MID LEVEL SYSTEM CAN MOVE INTO THE AREA COVERAGE WILL INCREASE...WITH DISCREET STORMS HAVING THE BEST CHANCE TO PRODUCE LARGE HAIL...STRONG WINDS AND PERHAPS A TORNADO. REGARDING THE TORNADO THREAT...GIVEN THE EXTREME INSTABILITY PRESENT FOR THESE STORMS AND THE STRONG SHEAR IT CANNOT BE RULED OUT THAT A TORNADO OR TWO COULD FORM. GIVEN THAT SURFACE WINDS WILL BE OUT OF THE SSE AND LOW/MID LEVEL WINDS WILL BE VEERING WITH HEIGHT THE GENERAL WIND SHEAR PROFILE WILL BE IN PLACE TO WARRANT A TORNADO THREAT. FORECAST HODOGRAPHS FOR NUMEROUS STRONG TORNADOES ARE FAR FROM PERFECT IN THIS SET UP...AS THE HODOGRAPHS LACK THE OPTIMAL LOOPING CLOCKWISE STRUCTURE. WIND PROFILES DO LOOK A BIT BETTER WITH THE LATEST RUNS OF THE MODELS THAN BEFORE...BUT STILL TAKE ON A BIT OF AN S-SHAPE WITH COUNTERCLOCKWISE STRUCTURE. A PLANAR VIEW OF THE LOW LEVEL WIND SHEAR SHOWS THAT ENOUGH TURNING WILL TAKE PLACE IN THE LOWEST 1-3 KM TO CONTINUE A CONCERN FOR TORNADIC BEHAVIOR...ESPECIALLY ONCE THE EARLY EVENING SETS IN AND THE LOW LEVEL JET CAN INCREASE...LENGTHENING THE LOWEST LEVEL OF THE HODOGRAPH. THE BOTTOM LINE IS THAT ALTHOUGH THE WIND SHEAR PROFILE IS NOT PERFECT FOR STRONG TORNADOES TO OCCUR THERE IS ENOUGH OF A SIGNAL FOR TORNADIC POTENTIAL TO WARRANT CONCERN FOR A DISCREET STORM OR TWO TO PRODUCE A TORNADO...PERHAPS STRONG...ESPECIALLY IF A BOUNDARY COMES INTO PLAY. AS THE DAY WEARS ON STORM COVERAGE WILL LIKELY INCREASE AS THE MID LEVEL TROUGH MOVES INTO THE AREA PROVIDING AMPLE ASCENT AND SUPPORT FOR DEEP CONVECTION. ALSO MOVING THROUGH THE AREA IS A COLD FRONT WHICH WILL ALSO AID IN INCREASING STORM COVERAGE AS IT PUSHES THROUGH THE AREA. EXPECT A TRANSITION TO MCS/SQUALL LINE LATER IN THE DAY AS STORMS INTERACT WITH EACH OTHER...EVENTUALLY CLEARING THROUGH THE AREA OVERNIGHT SUNDAY NIGHT INTO MONDAY. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 330 AM CDT SUN MAY 19 2013 MON-TUES...HAVE KEPT LINGERING OVERNIGHT POPS WEIGHTED TOWARD THE EAST AS WILL HAVE TO SEE HOW EVENING CONVECTION UNFOLDS SUNDAY. LEAD RIPPLE IN THE BIGGER LONGWAVE TROF APPEARS TO MOVE NE INTO IOWA BY 12Z MONDAY AND WOULD EXPECT SOME CLEARING FROM WEST TO EAST BY MORNING. BRUNT OF THE LONGWAVE TROF STILL POISED TO THE WEST OF THE AREA HOWEVER...AND JET STREAK ROUNDS THE BASE OVER EASTERN KS BY THE NOON HOUR MONDAY. THIS HELPS KEEP THE FRONT OVER SOUTHEAST KANSAS. BY 06Z TUESDAY...THE RRE OF THE UPPER JET AND BROAD LIFT FROM THE UPPER TROF MOVE OUT OVER THE FRONT ONCE AGAIN...AND FIRES OFF MORE STORMS OVER SOUTHEAST KANSAS. THESE STORMS WOULD BE SEVERE AS GOOD INSTABILITY AND SHEAR REMAIN IN PLACE. THE BEST FOCUS FOR SEVERE LOOKS TO BE JUST SE OF THE TOPEKA COUNTIES WITH A SLIGHT RISK ACROSS THE SOUTHEAST HALF. SOME DETAIL DEPENDS ON MORE MESOSCALE MECHANISMS AND FORECAST LOCATION MAY ADJUST SOMEWHAT BETWEEN NOW AND MONDAY...BUT FOR THOSE ALONG AND SE OF I35 STAY TUNED FOR POSSIBLY MORE SEVERE WEATHER LATE MONDAY. PRECIP CHANCES DIMINISH AFTER SUNRISE TUESDAY AND POPS REFLECT THIS TREND. HIGHS BY TUESDAY ONLY ANTICIPATED TO BE IN THE 70S AS COOLER TEMPS FROM THE NW OVERTAKE THE CENTRAL PLAINS. WED-SAT ANTICIPATE COOLER THAN NORMAL HIGH TEMPERATURES AS UPPER TROF IS SLOW TO MOVE OFF TO THE EAST AND SURFACE HIGH PRESSURE PUSHES INTO THE PLAINS BEHIND THE SYSTEM INTO THE END OF THE WEEK. SW FLOW REESTABLISHES OVER THE SW STATES...AND FRONT IN BETWEEN GENERATES SHOWERS AND THUNDER AT TIMES OVER THE SOUTHEAST COUNTIES. WILL CARRY SOME POPS A BIT HIGHER TO THE SW AS A RESULT. GENERALLY ANTICIPATE DAYTIME HIGHS IN THE 70S WITH OVERNIGHT LOWS IN THE 50S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 118 PM CDT SUN MAY 19 2013 VFR CONDITIONS EXPECTED OUTSIDE OF CONVECTION. TIMING OF TSRA INTO THE TERMINALS WITH MHK IN THE 19Z-20Z TIME FRAME AND TOP AND FOE AROUND 22Z. WITH SCATTERED TSRA EXPECTED HAVE INCLUDED MVFR CIGS AND VSBYS IN TAFS THROUGH 02Z. WINDS WILL CONTINUE TO BE GUSTY OUT OF THE SOUTH THROUGH THE THE EARLY EVENING THEN DECREASE AFTER 02Z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...53 SHORT TERM...LEIGHTON LONG TERM...CRAVEN AVIATION...53
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 200 PM CDT SUN MAY 19 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-201900- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 200 PM CDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS THE ENTIRE AREA AS A STRONG UPPER SYSTEM APPROACHES THE AREA FROM THE WEST. THESE STORMS ARE EXPECTED TO BRING HAIL...WITH SOME GREATER THAN TWO INCHES...AS WELL AS STRONG DAMAGING WIND GUSTS AND ISOLATED TORNADOES. STORMS WILL MOVE THROUGH EAST AND SOUTHEAST KANSAS THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS ANOTHER CHANCE FOR SEVERE WEATHER ON MONDAY AFTERNOON AND EVENING...WITH HIGHER CHANCES FOR SEVERE WEATHER ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE. LARGE HAIL AND ISOLATED TORNADOES ARE THE PRIMARY THREAT FROM THESE STORMS. A CHANCE FOR THUNDERSTORMS RETURNS THURSDAY...WITH INTERMITTENT CHANCES FOR STORMS INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
901 AM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 7 SSW WAKEFIELD 39.13N 97.08W
05/19/2013 M1.34 INCH CLAY KS TRAINED SPOTTER
24 HOUR RAINFALL
&&
BYRNEThe Topeka radar (KTWX), 76 km away, was scanning. The volume nearest the first event began at 19:01 UTC.
21 hail, 18 thunderstorm wind, 2 tornado. Local standard time, as filed.
There were 50 mph winds also reported.
There were 50 mph winds reported.
Report from Ramona volunteer FD of a brief tornado touchdown north of town in Dickinson County. No damage and circulation on ground was only visible briefly.
Damage to a home and an out building was destroyed on old K4.
Tornado touched down near the Emporia airport and produced EF1 damage to a home and outbuilding on the property. The tornado produced a non-continuous damage path along a 9 mile track producing subsequent EF0 damage along the remainder of its track. The tornado lifted with additional straight line wind damage noted further north just west of Reading. There was some question whether this was another short lived tornado however after further investigation it appears that this was due to non-tornado winds within a bowing line segment of storms.
There were 40 to 50 mph winds reported.
Large tree down in town square. Time estimated from radar.
Winds estimated.
Wind estimated.
A 3 ft diameter tree fell on home. Mobile home blown 3 ft off its foundation. Several 1 ft diameter trees uprooted on the SE side of Burlingame.
A 4 ft diameter tree blown onto house.
Wind gusts around 40 to 50 mph.
Measured.
Report of a 1 ft diameter tree limb snapped off of a healthy tree.
Measured.
Measured.
Trees blown down on K16 about 1.5 miles W of Mclouth.
Winds estimated.
Damage to metal roofs at a lumber yard on HWY 59.
Tree came down on vacant house.
Winds estimated.
A 10 inch diameter limb came down in Powhattan. Time estimated from radar.
Dime size hail.
A tree blown over the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyThe tornado archive for Kansas, 2013Warnings in Kansas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445305, 445306, 445307, 445308, 445309, 445310, 445311, 445312, 445313, 445314, 445315, 445316, 445317, 441488, 445318, 445319, 441426, 445320, 445321, 445322, 445323, 445325, 445326, 445327, 445328, 445324, 445329, 445330, 445331, 445332, 445333, 445334, 445335, 445336, 445337, 445338, 445339, 445340, 445341, 445342, and more.